Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS North Platte, NE

May 7, 2018Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2018, 8:14 PM MDT for Cherry County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2018, 8:14 PM MDT (02:14 UTC)
Expired
May 7, 2018, 9:15 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:30 PM MDTHAIL 1.753 Se Kilgore, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2828 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KLBF 080214
SVRLBF
NEC031-080315-
/O.NEW.KLBF.SV.W.0016.180508T0214Z-180508T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
914 PM CDT MON MAY 7 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...

* Until 1015 PM CDT/915 PM MDT/

* At 913 PM CDT/813 PM MDT/, severe thunderstorms were located along
  a line extending from 8 miles south of Lakeview to 11 miles south
  of Nenzel, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Valentine, Merritt Reservoir, Crookston, Steer Creek Campground,
  Anderson Bridge State Wildlife Management Area, Schlagel Creek
  State Wildlife Management Area, Highway 97 crossing the Niobrara
  River and Big Alkali Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 177 and 203.
 Highway 97 between mile markers 115 and 141.
 Highway 83 between mile markers 200 and 222.
 Highway 12 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 10061 4270 10121 4300 10085 4299 10039
TIME...MOT...LOC 0213Z 275DEG 22KT 4299 10078 4277 10106 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
884 
WWUS53 KLBF 080233
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
933 PM CDT MON MAY 7 2018

NEC031-080315-
/O.CON.KLBF.SV.W.0016.000000T0000Z-180508T0315Z/
Cherry NE-
933 PM CDT MON MAY 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT/915 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...

At 932 PM CDT/832 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles north of Valentine to 9 miles southeast
of Kilgore, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River, Big
Alkali Lake State Wildlife Management Area and Schlagel Creek State
Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 186 and 203.
 Highway 97 between mile markers 124 and 141.
 Highway 83 between mile markers 200 and 222.
 Highway 12 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 10058 4277 10091 4300 10069 4299 10039
TIME...MOT...LOC 0232Z 276DEG 22KT 4297 10059 4281 10086 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
243 
WWUS53 KLBF 080305
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1005 PM CDT MON MAY 7 2018

NEC031-080315-
/O.EXP.KLBF.SV.W.0016.000000T0000Z-180508T0315Z/
Cherry NE-
1005 PM CDT MON MAY 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 1015 PM CDT/915 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with these thunderstorms.

LAT...LON 4261 10058 4277 10091 4300 10069 4299 10039
TIME...MOT...LOC 0305Z 275DEG 22KT 4297 10059 4281 10086 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:30 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 7, 5:30 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
630 PM CDT Mon May 7 2018

.SYNOPSIS...
Issued at 314 PM CDT Mon May 7 2018

H5 analysis from this morning had a broad trough of low
pressure across the eastern CONUS. This feature extended from Lake
Ontario, south to the Florida Panhandle. West of this feature, a low
amplitude ridge of high pressure was located from the Nebraska
Panhandle north into the western Dakotas. Upstream of this feature,
a tandem of shortwaves were noted across the western CONUS. The
first shortwave was noted over the Idaho Panhandle. A second
shortwave was located over central California. WV imagery as of
midday had the Idaho shortwave now over swrn Montana, with a second
downstream shortwave noted over central Montana. At the surface: A
trough of low pressure extended south from the Big Horn mountains
south southeast into eastern Colorado. High pressure was present
over eastern Nebraska. Between these two features, across western
and north central Nebraska, southerly winds have increased today and
were gusting up to 40 MPH as of 3 PM CDT. Temperatures as of mid
afternoon ranged from mid to upper 80s.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon May 7 2018

Tonight and Tuesday...Over the next 24 hours,
precipitation and thunderstorm chances are the main forecast
concern. The shortwave trough aloft will approach eastern Montana
and nern Wyoming around 21z Monday. Mid level warm air advection
will increase downstream of this approaching shortwave. Showers and
thunderstorms will initiate over the higher terrain of northeast
Wyoming and the Black hills then track to the east southeast this
evening. Further south across the northern Nebraska panhandle, the
atmospheric cap appears strong through 00z per fcst soundings. This
CAP finally weakens around 00z Tuesday across the far nw forecast
area. This area of favorable mid level waa, tracks due east across
north central Nebraska overnight. With this in mind, will generally
confine pops to the northern half of the forecast area tonight. As
for the threat for severe storms: Deep layer shear is on the order
of 30-35 KTS tonight in northern Nebraska is favorable for severe
storms. Moisture is lacking today across the forecast area, and this
should limit the coverage of thunderstorms and confine the severe
threat to the early evening hours, mainly over the northwestern CWA
where CAPE is highest through mid evening. Forecast soundings
indicate an inverted V sounding favoring gusty winds as the main
severe threat, however some marginally severe hail is possible given
the steep lapse rates in the elevated moist layer. Lows tonight will
be fairly mild with readings in the lower to middle 50s. On Tuesday,
upper level low pressure will deepen slightly over northwestern
South Dakota. As this feature tracks east along the SD/ND border, it
will drag a trough through the western forecast area Tuesday
morning. This trough axis will be oriented from Valentine to North
Platte by mid afternoon. The main threat for showers and
thunderstorms will be across northern and eastern portions of the
forecast area Tuesday. These locations are in closest proximity to
the upper level low (northern Nebraska) and best low level moisture
(eastern portions of the forecast area). Highs Tuesday will range
from the upper 70s in the north to lower 80s in the south.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon May 7 2018

Tuesday night through Thursday...The upper level low
will track from far northeastern South Dakota into central Minnesota
Tuesday night. Showers and thunderstorms will linger in the
northeastern forecast area Tuesday evening before transitioning east
overnight. Wednesday will be dry and seasonal across the forecast
area thanks to subsidence west of the exiting upper level trough and
drier air, with dew points in the 40s. Highs Wednesday will be
around the 80 degree mark. H5 ridging will build into the central
Rockies Wednesday night. This will increase mid level warm air
advection downstream of the ridge. This area of mid level warm air
advection will traverse the forecast area from southwest to
northeast Wednesday night. Pops were introduced late Wednesday night
into Thursday thanks to decent agreement between the NAM12 and GFS
solns. Surface high pressure will build into the northern plains on
Thursday with a frontal boundary stalling out INVOF the SD/NE
border. Low level moisture will increase across Nebraska Thursday
thanks to increasing southerly winds south of the frontal boundary.
Highs will range from the middle 70s along the SD/NE border, to the
upper 80s in SW Nebraska.

Thursday night through Monday...Low pressure will develop across the
Nebraska Panhandle, dragging a cold front through the forecast area
late Thursday night into Friday. Showers and thunderstorms will
accompany passage of the front. The front will be forced south into
Kansas on Saturday, stalling south of the forecast area into Sunday.
Much cooler temperatures are expected for the weekend with highs in
the 50s Saturday and 60s for Sunday. Temps will then rebound back
into the 70s for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 630 PM CDT Mon May 7 2018

VFR is generally expected overnight through Tuesday afternoon.

Isolated thunderstorms are possible in the Nebraska Panhandle
this evening. Storm motion will be east and southeast.

Significant storm coverage is developing along and north of
highway 20 and this should move east along this route overnight
and exit ncntl Nebraska around 09z-11z. There is a chance, less
than 15 percent, that storms could develop as far south as
Nebraska highway 2.

Additional scattered thunderstorms are expected to develop along
highway 20 Tuesday afternoon from 18Z onward.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 7, 2:17 PM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
317 PM CDT Mon May 7 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
317 PM CDT Mon May 7 2018 /217 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will lift east across into northwestern
Nebraska during the early evening hours. A strong to severe storm
is possible across northwestern Nebraska with the greatest threat
over Sheridan and western Cherry county. Gusty winds will be the
main threat, however hail up to quarter size is possible as well
through mid evening. Activity is expected to traverse east across
north central Nebraska overnight with the threat for severe storms
ending after mid evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms are possible again on Tuesday over northern
Nebraska. A strong to severe storm is possible east of a line
from Naper to Ericson.

Thunderstorms are possible on Thursday across western and north
central Nebraska. Strong storms are possible with the greatest
threat over southwestern and western Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, May 7, 5:02 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
502 PM MDT MON MAY 7 2018

NEZ004-072345-
Sheridan NE-
502 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Clay to 7 miles northwest of Hay
Springs. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Metcalf State Wildlife Management Area, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road and Mount Maria.

This includes Highway 20 near mile marker 74.

LAT...LON 4300 10214 4280 10236 4272 10277 4277 10278
      4278 10277 4279 10279 4288 10280 4300 10276
TIME...MOT...LOC 2302Z 247DEG 29KT 4292 10253 4278 10276

CDC
Special weather statement, May 7, 6:19 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 PM MDT MON MAY 7 2018

NEZ004-080100-
Sheridan NE-
619 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 700
PM MDT...

At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to near Hemingford. Movement
was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rushville, Lone Butte, Highway 27 crossing the Niobrara River, Smith
Lake State Wildlife Management Area, Highway 250 crossing the
Niobrara River, Intersection of Highway 87 and Antelope Road, Walgren
Lake State Recreation Area and Intersection of Highway 27 and Mills
Road.

This includes Highway 250 between mile markers 26 and 48.

LAT...LON 4278 10209 4270 10207 4226 10262 4225 10274
      4266 10277
TIME...MOT...LOC 0019Z 259DEG 32KT 4264 10263 4236 10302

CDC
Special weather statement, May 7, 6:54 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
654 PM MDT MON MAY 7 2018

NEZ004-094-080145-
Sheridan NE-Western Cherry NE-
654 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 745 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gordon, Clinton, Lone Butte, Irwin, Intersection of Highway 61 and
Shadbolt Road, Highway 27 crossing the Niobrara River, Intersection
of Highway 20 and Irwin Road, Highway 250 crossing the Niobrara
River, Bayonne, Shell Lake State Wildlife Management Area, Rock Hill
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 95 and 124.
 Highway 250 between mile markers 37 and 41.
 Highway 61 between mile markers 205 and 208.

LAT...LON 4254 10250 4277 10238 4296 10199 4264 10166
TIME...MOT...LOC 0054Z 259DEG 31KT 4269 10234

CDC
Special weather statement, May 7, 7:46 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
846 PM CDT MON MAY 7 2018

NEZ005-094-080230-
Eastern Cherry NE-Western Cherry NE-
846 PM CDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
930 PM CDT/830 PM MDT/...

At 846 PM CDT/746 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Nenzel to near
Medicine Lake. Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kilgore, Nenzel, Crookston, Schoolhouse Lake, Steer Creek Campground
and Anderson Bridge State Wildlife Management Area.

This includes Highway 20 between mile markers 162 and 186.

LAT...LON 4262 10103 4273 10142 4300 10114 4299 10067
TIME...MOT...LOC 0146Z 286DEG 20KT 4298 10113 4274 10137

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:19 PM MDTSpecial Weather StatementLBFSheridan41 min
May 7, 6:54 PM MDTSpecial Weather StatementLBFSheridan51 min
May 7, 7:46 PM MDTSpecial Weather StatementLBFCherry44 min
May 7, 8:57 PM MDTSpecial Weather StatementLBFCherry48 min
May 7, 8:59 PM MDTSpecial Weather StatementLBFKeya Paha46 min
May 7, 9:45 PM MDTSpecial Weather StatementLBFBrown45 min
May 7, 10:22 PM MDTSpecial Weather StatementLBFKeya Paha38 min
May 7, 10:27 PM MDTSpecial Weather StatementLBFCherry48 min
May 7, 10:53 PM MDTSpecial Weather StatementLBFBoyd52 min
May 7, 11:40 PM MDTSpecial Weather StatementLBFBrown50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.